Apr. 4, 2000 DURHAM, N.C. -- The innate desire to taste food and derive pleasure from that sensation is so strong that people sometimes stop taking life-saving medication simply because it tastes bad or ruins the flavor of otherwise enjoyable foods, according to Duke psychologists Susan Schiffman and Jennifer Zervakis. In a series of studies analyzing the taste effects of certain medications, Schiffman and her colleagues found that specific drugs used to treat AIDS, heart disease and depression either had a foul taste or significantly distorted the flavor of foods, a finding they say accounts for why some patients fail to take medications as recommended.
Just a short lapse in taking a prescribed medication can have dramatic health consequences for some patients, said Schiffman; for example, enabling the human immunodeficiency virus (HIV) to reach dangerously high levels or to build resistance against drugs used to fight it. In one extreme case, a patient of Schiffman's found his AIDS medications so bitter and unpalatable that he refused to take them and consequently died.
Findings from their studies on the taste properties of drugs, funded by the National Institutes of Health, were prepared for presentation at the American Chemical Society's annual meeting March 27-30 in San Francisco.
"Distortions in taste and smell are far more than a nuisance, especially for patients whose conditions necessitate proper nutrition and a tightly controlled medication regimen," said Schiffman."Patients with sensory distortions can suffer from malnutrition, accidental poisonings, and chronic diseases like hypertension and diabetes that require the ability to taste, and thus regulate, salt or sugar intake."
In their current studies, Schiffman and Zervakis examined the taste impact of 63 different medications by applying them topically to the tongue's surface, a process that mimics how the drug is secreted in the saliva but does not allow it to enter the bloodstream.
Among the drugs Schiffman and Zervakis analyzed were protease inhibitors and nucleoside analogs, two commonly prescribed classes of AIDS drugs used to reduce viral loads and stave off the onset of symptoms. Schiffman found that three of the protease inhibitors -- indinavir, ritonavir and saquinavir -- were described by study subjects as bitter, medicinal, metallic, astringent, sour and burning. All off the nucleoside analogs in the study -- didanosine, lamivudine, zidovudine and stavudine -- were perceived as having the same unpleasant tastes, as well.
Patients with HIV (but not taking medications) perceived the drugs as being more bitter than did the subjects without HIV, suggesting that the disease process itself altered taste perception to some degree.
While unpleasant physical side effects are a common cause for patients to halt their medications, Schiffman said taste impairment is one effect that has received little attention but is a now emerging as a critical factor in compliance. Indeed, several recent studies conducted around the nation have documented the noncompliance rate due to taste distortions.
In a 1998 study of AIDS patients receiving care at five urban sites, 18 percent of 248 patients stopped taking their initial protease inhibitors because of taste alteration, according to a report by a team of researchers at the 12th World AIDS Conference in Geneva.
In another study, conducted in 1998 by Schiffman and colleagues at Duke, they found that 67 percent of HIV-infected patients taking a variety of medications had complaints about their sense of taste, and 47 percent reported problems with their sense of smell.
"The senses of taste and smell are often overlooked as second-class citizens to the more obvious senses of sight, hearing and touch, but their loss or distortion can have equally devastating consequences as do the loss of sight, hearing and touch," Schiffman said.
Elderly people are at particular risk for taste and smell deficits because of their advanced age and the multitude of diseases from which they suffer. The sheer quantity and interaction potential of the drugs they take can further compound taste loss and distortions.
Such is one concern with certain anti-depressants and heart medications commonly prescribed in the elderly, Zervakis and Schiffman's current studies found. Not only did the drugs taste bitter, but they also altered taste perception of other foods to a significant degree.
Subjects tasting the heart drug captopril reported a reduction in the intensity of sweet, salty and bitter tastes, while the heart drug procainamide increased the intensity of spiciness. All nine of the heart drugs studied (labetalol HCI, captopril, diltiazem HCI, enalapril maleate, hydrochlorothiazide, propranolol HCI, mexiletine HCI, procainamide HCI and propafenone HCI) were described as being predominantly bitter, with other negative qualities including metallic, medicinal, sour, sharp and astringent.
The four tricyclic anti-depressants Schiffman and Zervakis studied (clomipramine HCI, desipramine HCI, doxepin HCI and imipramine HCI) produced similar taste complaints among all subjects, old and young. However, elderly patients required as much as seven times more of certain drugs than younger patients did before they could taste it.
Zervakis said taste distortions and deficits like these put all patients at risk, but particularly the elderly, for stopping critical medications and for consuming excess sugar, salt and spoiled foods they cannot adequately taste. Additionally, she said, many drugs cause foods to become unpalatable for patients, which affects not only nutrition, but mood and well being. Without taste and smell, elderly or sick people are unable to select appropriate food and portion sizes, and they eventually lose the primary reinforcement to eat -- the pleasure derived from tasting and smelling food, Schiffman said. That pleasure takes on particular importance among people for whom other sources of gratification, such as work, family and hobbies, may be limited.
While few, if any, treatments exist to restore taste and smell, Schiffman has been able to block the bitterness of some drugs by adding sweeteners, sodium chloride (table salt) and polydextrose (a food thickener). Schiffman has also found that adding flavored powders like beef, bacon and cheese to a variety of foods can significantly increase the flavor and enjoyment of a meal among patients with taste loss.
In their upcoming research efforts, Schiffman and Zervakis will test ways to alter the biochemical process of taste by changing the taste cells' signaling mechanisms.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.